Kansas, 2016Flooding and Hail in Kansas, July 2, 2016
July 2, 2016 · NWS DDC · 7 events in 6 counties and zones
Thunderstorms developed in the vicinity of a slow moving cool front that was approaching an unstable airmass. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the vicinity of a slow moving cool front that was approaching an unstable airmass. A few of the storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 11:29 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 2, 11:29 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1229 PM CDT SAT JUL 2 2016
...Updated Aviation Section...
.SHORT TERM...(Today and tonight)
Issued at 219 AM CDT Sat Jul 2 2016
Scattered thunderstorms will move east out of the area this
morning leaving partly to mostly cloudy skies across western
Kansas through this afternoon. Winds will be shifting from an
easterly direction this morning to more of a southerly direction
by this afternoon. This is due to a warm front being pushed
northward into northern Kansas. These southerly winds will be
short lived as models suggest a shortwave moving out of the
Central Rockies into the Plains by this evening helping push this
frontal boundary back south through the CWA tonight. This will
allow winds to shift to more of a northerly direction behind the
front starting across west central Kansas this evening then
through the remainder of the CWA tonight. Another cluster of
thunderstorms are anticipated to form along and ahead of this
frontal boundary starting in the late afternoon and continuing
into the overnight hours. However, thunderstorm chances end from
northwest to southeast tonight and should be confined to south
central Kansas by sunrise Sunday. Otherwise expect mostly cloudy
skies tonight. As for temperatures, highs today look to range from
the upper 70s across central Kansas to around 90 degrees along the
KS/OK border. Lows tonight are expected to range from the lower
60s across west central Kansas to upper 60 across south central
Kansas.
.LONG TERM...(Sunday through Friday)
Issued at 327 AM CDT Sat Jul 2 2016
A dry pattern emerges Sunday into the early part of next week as
upper level high builds over the Southern Rockies and Southern
Plains. There could be a weak shortwave move through the area
Monday afternoon into Monday night which may allow a few
thunderstorms to form. Otherwise expect partly cloudy skies with
winds shifting back to a southerly direction as lee troughing
develops across eastern Colorado. An upper level low digs into the
Northwestern United States mid part of next week. However, this
only looks to strengthen lee troughing across eastern Colorado
with continued partly cloudy skies and dry conditions. A few weak
disturbances may move through the area late week into next
weekend. If this comes to fruition, a slight chance of
thunderstorms will be possible. As for temperatures, a warming
trend is expected with highs starting out in the upper 70s to
upper 80s Sunday, reaching into the 90s next week. Lows start out
in the lower 60s Sunday night increasing into the lower 70s by the
mid part of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jul 2 2016
Active afternoon to evening anticipated for southwest into
central Kansas as a slow moving front in combination with a
passing upper disturbance, trigger numerous thunderstorms. While
MVFR to VFR ceilings and visibility are anticipated for most
locations, extreme variability within these storms will exist.
Best threat for storms will exist from mid afternoon today through
midnight tonight. Otherwise, as storms shift southeast after
midnight, some lingering MVFR to IFR ceilings are expected through
Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 88 63 81 62 / 60 70 20 10
GCK 85 61 83 63 / 70 70 10 10
EHA 88 64 87 64 / 60 70 10 10
LBL 88 64 85 64 / 50 70 20 10
HYS 81 61 78 60 / 70 70 10 10
P28 93 69 84 64 / 40 90 20 10
&&
.DDC Watches/Warnings/Advisories...
Flash Flood Watch through Sunday morning for KSZ046-064>066-
076>081-086-087.
&&
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...AJohnson
Hazardous weather outlook, Jul 2, 2:34 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT SAT JUL 2 2016
KSZ030-031-043>046-061>066-074>081-084>090-030845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
334 AM CDT SAT JUL 2 2016 /234 AM MDT SAT JUL 2 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF
A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
CONCERN. FLOODING MAY ALSO BE A CONCERN DUE TO HEAVY RAIN AND AN
ALREADY SATURATED GROUND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE MONDAY EVENING.
A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
A FEW SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
Event by event
3 hail, 2 flood, 2 thunderstorm wind. Local standard time, as filed.
Flood, Pawnee
- When
- July 2, 12:45 PM CST to 6:45 PM CST
- Where
- Pawnee County, 1.72 mi E of Sanford to 1.8 mi N of Frizell
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.181, -99.288
Water was flowing across several county roads in the vicinity of the Pawnee River.
Flood, Hodgeman
- When
- July 2, 1:35 PM CST to 7:35 PM CST
- Where
- Hodgeman County, 11.42 mi N of Jetmore to 9.2 mi NW of Gray
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.245, -99.888
Water was flowing across several county roads.
Hail, Ford
- When
- July 2, 3:26 PM CST
- Where
- Ford County, 10.24 mi NE of Howell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -100.070
Hail, Hodgeman
- When
- July 2, 4:05 PM CST
- Where
- Hodgeman County, 14.55 mi NW of Jetmore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.220, -100.100
Hail, Rush
- When
- July 2, 4:20 PM CST
- Where
- Rush County, 1.48 mi SSE of La Crosse Hoover Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.510, -99.310
Thunderstorm Wind, Hamilton
- When
- July 2, 4:10 PM MST
- Where
- Hamilton County, 12.09 mi NNE of Mayline
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -101.580
Winds were estimated to be gusting to 70 MPH.
Thunderstorm Wind, Haskell
- When
- July 2, 6:35 PM CST
- Where
- Haskell County, 0.69 mi N of Satanta
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.440, -100.980
A tree was broken over by high wind.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, July 2 to 3, 2016$494,000 · EF0 · 41 events
- Flash Flooding and Flooding in Missouri, July 2 to 6, 2016$142,000 · 52 kt wind · 32 events
- Damaging Winds in Texas, July 2, 20161 injured · $15,000 · 62 kt wind · 4 events
- Damaging Winds in Virginia, July 2, 2016$19,000 · 60 kt wind · 4 events
- Lightning Strike in Colorado, July 2, 20161 injured · 1 event
- High Surf in Hawaii, July 2 to 5, 20168 events
- Flash Flood and Hail in Montana, July 2, 20161.5 in hail · 6 events
- Debris Flows and Heavy Rain in Colorado, July 2 to 3, 20165 events
- Hail and Damaging Winds in Arkansas, July 2 to 6, 20161 in hail · 4 events
- Damaging Winds in Oklahoma, July 2, 201656 kt wind · 3 events
- Hail in Maine, July 2, 20161 in hail · 2 events
- Wildfire in Hawaii, July 2 to 7, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652899, 652900, 652901, 652902, 652903, 652905, 652904.